Alert archive / North Carolina / Wind Advisories in 2013

Wind Advisory 1, NWS Blacksburg, VA

January 23, 2013Ashe County, Watauga County, North Carolina; Grayson County, Virginia

NWS Blacksburg, VA issued this wind advisory at Jan 23, 2013, 4:03 PM EST for Ashe County, Watauga County, North Carolina; Grayson County, Virginia. It took effect at Jan 24, 2013, 12:00 AM EST. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
Jan 23, 2013, 4:03 PM EST (21:03 UTC)
In effect from
Jan 24, 2013, 12:00 AM EST
Expired
Jan 24, 2013, 5:36 AM EST
In force
6 hr
Issued by
NWS Blacksburg, VA

Counties Ashe County, NC, Watauga County, NC, Grayson County, VA

The radar

The Roanoke radar (KFCX), 125 km from the middle of the area, began a volume at 21:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 9.1 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2013-01-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2013-01-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 190 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2018 m above ground
0-6 km bulk shear
86 kt
0-1 km storm-relative helicity
190 m²/s²
0-3 km storm-relative helicity
156 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

938 
WWUS71 KRNK 232103
NPWRNK

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BLACKSBURG VA
403 PM EST WED JAN 23 2013

...STRONG NORTHWEST WINDS DEVELOPING OVERNIGHT...

.A REINFORCING SHOT OF VERY COLD AIR WILL ARRIVE BEHIND AN AREA OF
LOW PRESSURE MOVING ACROSS THE MIDDLE ATLANTIC...ALLOWING GUSTY
WINDS BEGIN JUST AFTER MIDNIGHT. 

NCZ001-018-VAZ015-240515-
/O.NEW.KRNK.WI.Y.0001.130124T0600Z-130124T1700Z/
ASHE-WATAUGA-GRAYSON-
INCLUDING THE CITIES OF...WEST JEFFERSON...BOONE...INDEPENDENCE...
WHITETOP...TROUTDALE...VOLNEY
403 PM EST WED JAN 23 2013

...WIND ADVISORY IN EFFECT FROM 1 AM TO NOON EST THURSDAY...

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM 1 AM TO NOON EST THURSDAY.

* LOCATIONS...NORTHWESTERN NORTH CAROLINA AND GRAYSON COUNTY
  VIRGINIA.

* HAZARDS...SUSTAINED WINDS 15-30 MPH WITH GUSTS NEAR 55 MPH.

* TIMING...LATE TONIGHT THROUGH THURSDAY MORNING. 

* IMPACTS...EXERCISE CAUTION OPERATING HIGH PROFILE VEHICLES.
  THERE IS A POTENTIAL FOR DOWNED TREES AND POWER LINES. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WIND GUSTS OF 50 MPH ARE EXPECTED.
WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$
4 follow-up statements
619 
WWUS71 KRNK 232103 CCA
NPWRNK

URGENT - WEATHER MESSAGE...CORRECTED
NATIONAL WEATHER SERVICE BLACKSBURG VA
403 PM EST WED JAN 23 2013

...STRONG NORTHWEST WINDS DEVELOPING OVERNIGHT...

.A REINFORCING SHOT OF VERY COLD AIR WILL ARRIVE BEHIND AN AREA OF
LOW PRESSURE MOVING ACROSS THE MIDDLE ATLANTIC...ALLOWING GUSTY
WINDS TO BEGIN JUST AFTER MIDNIGHT. 

NCZ001-018-VAZ015-240515-
/O.COR.KRNK.WI.Y.0001.130124T0600Z-130124T1700Z/
ASHE-WATAUGA-GRAYSON-
INCLUDING THE CITIES OF...WEST JEFFERSON...BOONE...INDEPENDENCE...
WHITETOP...TROUTDALE...VOLNEY
403 PM EST WED JAN 23 2013

...WIND ADVISORY IN EFFECT FROM 1 AM TO NOON EST THURSDAY...

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM 1 AM TO NOON EST THURSDAY.

* LOCATIONS...NORTHWESTERN NORTH CAROLINA AND GRAYSON COUNTY
  VIRGINIA.

* HAZARDS...SUSTAINED WINDS 20 TO 35 MPH WITH GUSTS NEAR 55 MPH.

* TIMING...LATE TONIGHT THROUGH THURSDAY MORNING. 

* IMPACTS...EXERCISE CAUTION OPERATING HIGH PROFILE VEHICLES.
  THERE IS A POTENTIAL FOR DOWNED TREES AND POWER LINES. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WIND GUSTS OF 50 MPH ARE EXPECTED.
WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$
090 
WWUS71 KRNK 240237
NPWRNK

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BLACKSBURG VA
937 PM EST WED JAN 23 2013

...STRONG NORTHWEST WINDS DEVELOPING OVERNIGHT...

.A REINFORCING SHOT OF VERY COLD AIR WILL ARRIVE BEHIND AN AREA
OF LOW PRESSURE MOVING ACROSS THE MIDDLE ATLANTIC REGION
OVERNIGHT. THIS WILL ALLOW GUSTY NORTHWEST WINDS TO INCREASE
LATER TONIGHT THROUGH EARLY THURSDAY MORNING.

NCZ001-018-VAZ015-241045-
/O.CON.KRNK.WI.Y.0001.130124T0600Z-130124T1700Z/
ASHE-WATAUGA-GRAYSON-
INCLUDING THE CITIES OF...WEST JEFFERSON...BOONE...INDEPENDENCE...
WHITETOP...TROUTDALE...VOLNEY
937 PM EST WED JAN 23 2013

...WIND ADVISORY REMAINS IN EFFECT FROM 1 AM TO NOON EST
THURSDAY...

* LOCATIONS...HIGH COUNTRY OF NORTHWEST NORTH CAROLINA AS WELL AS
  GRAYSON COUNTY VIRGINIA.

* HAZARDS...SUSTAINED WINDS 20 TO 35 MPH WITH GUSTS NEAR 55 MPH.

* TIMING...LATE TONIGHT THROUGH THURSDAY MORNING.

* IMPACTS...EXERCISE CAUTION OPERATING HIGH PROFILE VEHICLES. 
  THERE IS A POTENTIAL FOR DOWNED TREES AND POWER LINES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WIND GUSTS OF 50 MPH ARE EXPECTED.
WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR
HIGH PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$
500 
WWUS71 KRNK 240456 AAA
NPWRNK

URGENT - WEATHER MESSAGE...UPDATED
NATIONAL WEATHER SERVICE BLACKSBURG VA
1156 PM EST WED JAN 23 2013

...STRONG NORTHWEST WINDS DEVELOPING OVERNIGHT...

.A REINFORCING SHOT OF VERY COLD AIR WILL ARRIVE BEHIND AN AREA
OF LOW PRESSURE MOVING ACROSS THE MIDDLE ATLANTIC REGION
OVERNIGHT. THIS WILL ALLOW GUSTY NORTHWEST WINDS TO INCREASE
LATER TONIGHT THROUGH EARLY THURSDAY MORNING.

NCZ001-018-VAZ015-241300-
/O.EXT.KRNK.WI.Y.0001.130124T0500Z-130124T1700Z/
ASHE-WATAUGA-GRAYSON-
INCLUDING THE CITIES OF...WEST JEFFERSON...BOONE...INDEPENDENCE...
WHITETOP...TROUTDALE...VOLNEY
1156 PM EST WED JAN 23 2013

...WIND ADVISORY NOW IN EFFECT UNTIL NOON EST THURSDAY...

* LOCATIONS...HIGH COUNTRY OF NORTHWEST NORTH CAROLINA AS WELL 
  AS GRAYSON COUNTY VIRGINIA.

* HAZARDS...SUSTAINED WINDS 20 TO 35 MPH WITH GUSTS NEAR 55 MPH.

* TIMING...LATE TONIGHT THROUGH THURSDAY MORNING.

* IMPACTS...EXERCISE CAUTION OPERATING HIGH PROFILE VEHICLES. 
  THERE IS A POTENTIAL FOR DOWNED TREES AND POWER LINES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WIND GUSTS OF 50 MPH ARE EXPECTED.
WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR
HIGH PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$
882 
WWUS71 KRNK 241036
NPWRNK

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BLACKSBURG VA
536 AM EST THU JAN 24 2013

...VERY STRONG NORTHWEST WINDS THIS MORNING...

.LOW PRESSURE WILL PUSH A COLD FRONT THROUGH THE REGION THIS
MORNING. THIS WILL RESULT IN GUSTY NORTHWEST WINDS AND WILL BRING
COLDER AIR BACK INTO THE AREA.

NCZ001-018-VAZ015-241700-
/O.UPG.KRNK.WI.Y.0001.000000T0000Z-130124T1700Z/
/O.NEW.KRNK.HW.W.0001.130124T1036Z-130124T1700Z/
ASHE-WATAUGA-GRAYSON-
INCLUDING THE CITIES OF...WEST JEFFERSON...BOONE...INDEPENDENCE...
WHITETOP...TROUTDALE...VOLNEY
536 AM EST THU JAN 24 2013

...HIGH WIND WARNING IN EFFECT UNTIL NOON EST TODAY...

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A HIGH WIND
WARNING...WHICH IS IN EFFECT UNTIL NOON EST TODAY. THE WIND
ADVISORY IS NO LONGER IN EFFECT.

* WINDS...NORTHWEST 20 TO 35 MPH WITH GUSTS UP TO 60 MPH. 

* LOCATIONS...HIGH COUNTRY OF NORTHWEST NORTH CAROLINA AS WELL AS
  GRAYSON COUNTY VIRGINIA. THE STRONGEST WINDS WILL BE AT THE
  HIGHEST ELEVATIONS. 

* HAZARDS...DOWNED TREES AND POWER LINES. 

* TIMING...UNTIL NOON.

* IMPACTS...EXERCISE CAUTION OPERATING HIGH PROFILE VEHICLES. BE
  ALERT FOR DOWNED TREES AND POWER LINES THAT HAVE FALLEN ACROSS
  ROADS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS OF
58 MPH ARE LIKELY TO CAUSE SPORADIC POWER OUTAGES...FALLEN
TREES...MINOR PROPERTY DAMAGE...AND DANGEROUS DRIVING CONDITIONS
FOR HIGH PROFILE VEHICLES. RESIDENTS SHOULD MOVE UNFASTENED
ITEMS...SUCH AS GARBAGE CANS AND DECK FURNITURE...INDOORS.

&&

$$

NCZ002-003-019-VAZ016-017-032-241700-
/O.NEW.KRNK.WI.Y.0002.130124T1036Z-130124T1700Z/
ALLEGHANY NC-SURRY-WILKES-CARROLL-FLOYD-PATRICK-
INCLUDING THE CITIES OF...SPARTA...DOBSON...WILKESBORO...GALAX...
FLOYD...STUART
536 AM EST THU JAN 24 2013

...WIND ADVISORY IN EFFECT UNTIL NOON EST TODAY...

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL NOON EST TODAY.

* LOCATIONS...ALONG THE BLUE RIDGE SOUTH OF ROANOKE AND INTO
  NORTHWEST NORTH CAROLINA.

* HAZARDS...DOWNED TREES LIMBS AND POSSIBLE POWER OUTAGES. 

* WINDS...NORTHWEST 15 TO 30 MPH WITH GUSTS UP TO 50 MPH. THE
  STRONGEST WINDS WILL BE AT THE HIGHER ELEVATIONS. 

* TIMING...UNTIL NOON. 

* IMPACTS...EXERCISE CAUTION OPERATING HIGH PROFILE VEHICLES. BE
  ALERT FOR DEBRIS IN THE ROAD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this wind advisory went out at Jan 23, 3:46 PM EST, 17 minutes earlier.

Area forecast discussion, Jan 23, 3:46 PM EST, 17 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE BLACKSBURG VA
346 PM EST WED JAN 23 2013

.SYNOPSIS...
AN WEAK AREA OF LOW PRESSURE MOVING THROUGH THE OHIO VALLEY THEN
INTO NORTHERN VIRGINIA TONIGHT WILL DELIVER A ROUND OF SNOW
SHOWERS OVERNIGHT. HIGH PRESSURE WILL ARRIVE THURSDAY WITH A
REINFORCING SHOT OF VERY COLD AIR. LOW PRESSURE APPROACHES FROM
THE SOUTHWEST SPREADING MOSTLY SNOW ACROSS THE REGION FRIDAY.
STRONG HIGH PRESSURE IS IN PLACE THIS WEEKEND.

&&

.NEAR TERM /THROUGH THURSDAY/...
AS OF 329 PM EST WEDNESDAY...

STOUT UPPER WAVE WITH A STRIPE OF SAT EPV...INDICATING SOME
BANDING STRUCTURE AND SURFACE FRONTOGENESIS...ASSOCIATED WITH LOW
PRESSURE WILL SCRAPE THE NORTHERN FRINGE OF THE CWA TONIGHT. THE
DYNAMIC NATURE OF THIS DISTURBANCE MAY BE ABLE TO OVERCOME THE
USUAL DOWNSLOPE DRYING EFFECT WHICH CUTS OFF SNOW ACROSS THE
SOUTHERN SHENANDOAH AND VIRGINIA PIEDMONT. RATHER TOUGH CALL AS
TO HOW FAR SOUTH LIGHT SNOW MAKES IT INTO OUR NORTHERN FRINGE OF
COUNTIES. ALTHOUGH THIS SYSTEM IS MOISTURE STARVED HIGH SNOWFALL
RATIOS CAN DELIVER A QUICK HALF INCH OF SNOW RAPIDLY. THIS COULD
CAUSE TRAVEL HAZARDS CONSIDERING HOW COLD THE GROUND IS AND HOW
FAST A LIGHT COATING OF SNOW CAN TURN TO ICE AND CREATE A SKATING
RINK. HI RES LOCAL MODELS AND EVEN THE OP NAM ARE INDICATING
ENOUGH LIFT FOR AN AREA OF LIGHT SNOW TO DEVELOP INTO THE LYH/FVX
CORRIDOR AROUND MIDNIGHT. BECAUSE OF THE POTENTIAL HIGH IMPACT OF
LIGHT ACCUMS...DID GO WITH LIKELY POPS IN THOSE PARTS.

AN IMPACT BASED SPS FOR HAZARDOUS TRAVEL MAY BE NECESSARY
DEPENDING UPON WHERE MORE PERSISTENT AREAS OF SNOW DEVELOP.

BEHIND THIS LOW...IMPRESSIVE NW FLOW WITH 55KTS AT THE TOP OF THE
MIXED LAYER AND LOW INVERSION HEIGHTS ACROSS NW NC MERITED A WIND
ADVISORY THROUGH TOMORROW MORNING. CONSIDERING THE VERY COLD
AIRMASS IN PLACE AND STEEP LLVL LAPSE RATES UNDER THE
INVERSION...SOME BANDS OF SNOW MAY OVERCOME THE DOWNSLOPE AND
SURVIVE INTO THE NEW RIVER VALLEY RIGHT AROUND DAWN. THESE
FEATURES ARE VERY TOUGH TO PINPOINT AND FORECAST BUT ARE VERY
IMPACTFUL IN SUCH A COLD REGIME...SO INCREASED POPS ENOUGH FOR
LIGHT SNOW ACCUMULATIONS...AN INCH OR LESS.EVEN JUST A FEW TENTHS
OF AN INCH AROUND RUSH HOUR COULD CREATE HAVOC ON THE ROADS. THE
UPSLOPE EVENT WILL CONTINUE INTO THURSDAY MORNING ACROSS WESTERN
GREENBRIER WHERE 3-5" IS EXPECTED. BASED ON DIFFERING CRITERIA
ACROSS CWA BORDER...DID NOT GO WITH AN ELEVATION ADVISORY...BUT
ITS PROBABLY WORTHY ABV 2500 FEET FOR GREENBRIER COUNTY. BELOW
2500 FT IN GREENBRIER EXPECT PERHAPS AN INCH. FOR MAXT
THURSDAY...WENT BELOW GUIDANCE IN THE MOUNTAINS BUT ACCEPTED
GUIDANCE VALUES EVERYWHERE ELSE WHERE THE SUN WILL BE OUT FOR MUCH
OF THE DAY...ALTHOUGH WINDS WILL STILL BE GUSTING TO 30 MPH UNTIL
EARLY AFTERNOON.

&&

.SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY NIGHT/...
AS OF 250 PM EST WEDNESDAY...

HIGH PRESSURE WILL SLIDE EAST ACROSS OUR REGION THURSDAY NIGHT AND
REACH THE ATLANTIC COAST FRIDAY MORNING. PLAYED LOWS THURSDAY NIGHT
TOWARDS THE COLDER MOS GUIDANCE WITH READINGS FROM THE SINGLE DIGITS
TO AROUND 20 DEGREES IN THE SOUTHEAST. WIND CHILL VALUES MAY
APPROACH WIND CHILL ADVISORY LEVELS IN A FEW LOCATION IN THE
NORTHWEST MOUNTAINS ON FRIDAY MORNING.

LOW PRESSURE WILL DEVELOP IN THE SOUTHERN PLAINS AND MOVE ACROSS THE
SOUTHEAST STATES FRIDAY AND FRIDAY NIGHT. THE QPF ON FRIDAY REMAINS
ONE OF THE CHALLENGES IN THE FRIDAY FORECAST. BELIEVE THAT THE ECMWF
IS OVERDONE WITH ITS QPF AND LEANED TOWARDS THE GFS/NAM WITH LIGHTER
AMOUNTS. THE 12Z NAM INDICATED THAT THE PLACEMENT OF THE HEAVIER QPF
MAY BE LOCATED TO THE SOUTH ACROSS NORTH CAROLINA. THE 12Z MODELS
CONTINUED THE TREND OF COLDER AND A LITTLE SLOWER WITH THE
PRECIPITATION. IT STILL LOOKS LIKE THE BULK OF THE PRECIPITATION
ACROSS OUR REGION FRIDAY AFTERNOON...WITH SNOW MIXED WITH SLEET. THE
HIGHEST SNOW ACCUMULATIONS WILL OCCUR IN THE WESTERN UPSLOPE AREAS
WHERE THREE TO FOUR INCHES ARE POSSIBLE. NORTHWEST UPSLOPE FLOW
CONTINUES WITH SNOW SHOWERS AND SNOW FLURRIES IN THE WESTERN
MOUNTAINS ON SATURDAY. DOWNSLOPING AND DRIER EXPECTED IN THE EAST ON
SATURDAY. HIGH TEMPERATURES ON SATURDAY ARE TRICKY. UNDERCUT MOS AND
WENT WITH HIGHS FROM THE TEENS IN THE NORTHWEST TO THE UPPER 30S IN
THE SOUTH. BY SATURDAY NIGHT...UPSLOPE FLOW ENDS AS LOW LEVEL WINDS
VEER MORE NORTHERLY AS HIGH PRESSURE BUILDS ACROSS THE AREA. COLD
SATURDAY NIGHT WITH LOWS FROM THE SINGLE DIGITS IN THE NORTHWEST
WITH SNOW COVER TO AROUND 20 IN THE SOUTHEAST.

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
AS OF 205 PM EST WEDNESDAY...

A STRONG AND CHILLY HIGH PRESSURE SYSTEM WILL BE ALONG THE EAST
COAST SUNDAY. THIS RIDGE WILL GET CUT IN HALF ON MONDAY WITH THE
PARENT CENTER ACROSS THE SOUTHEAST USA. THIS RIDGE WILL EVENTUALLY
DRIFT OFF THE COAST...ALLOWING THE RETURN OF SOUTHERLY FLOW AND
MODERATING TEMPERATURES TO COME BACK INTO THE REGION.

THE UPPER LEVELS WILL ALSO SHOWCASE A VERY LARGE RIDGE. SIMILAR TO A
SUMMER PATTERN...DISTURBANCE IN THE MID WEST WILL STAY NORTH OF THE
AREA TRACKING OVER THE OHIO VALLEY AND NORTHERN MID ATLANTIC. A FEW
OF THESE DISTURBANCE MAY BRING AN ISOLATED SHOWER ACROSS THE
MOUNTAINS IN THE AFTERNOON WITH THE BEST CHANCES (30-40 PERCENT)
ACROSS THE GREENBRIER VALLEY AND ALLEGHANY HIGHLANDS MONDAY AND
TUESDAY. TUESDAY NIGHT INTO WEDNESDAY...THIS UPPER LEVEL RIDGE WILL
MOVE EAST ALLOWING A COLD FRONT TO ENTER THE AREA. THIS FRONT WILL
BE SLOW TO ENTER AND THEREFORE SLOW TO EXIT. RAIN CHANCES ARE GOOD
WEDNESDAY AND WEDNESDAY NIGHT.

WITH INCREASING HEIGHTS ALOFT AND DISTURBANCES STAYING TO THE
NORTH...TEMPERATURES WILL WARM BACK TO NORMAL ON MONDAY.
TEMPERATURES TUESDAY AND WEDNESDAY COULD RUN 10F-15F ABOVE NORMAL
WITH READINGS IN THE 50S...60S TOWARDS SOUTHSIDE. BOTH THE GLAMM AND
MJO PHASES ARE SUPPORTING THIS WARM-UP. ONCE THE FRONT MOVES EAST OF
THE AREA...TEMPERATURES WILL COOL BACK TOWARD NORMAL.

&&

.AVIATION /21Z WEDNESDAY THROUGH MONDAY/...
AS OF 1247 PM EST WEDNESDAY...

CIGS FROM 6 TO 8KFT WILL BE MOVING ACROSS LWB/BLF AND INTO ROA/BCB
THIS AFTERNOON AND EVENING. LIGHT SNOW NOW BREAKING OUT ACROSS NW
IL WILL SLIDE EAST THIS EVENING...POSSIBLY TOUCHING LWB...ALTHOUGH
THERE WILL BE A SHARP GRADIENT BETWEEN SNOW AND NO SNOW...THUS
CONFIDENCE IS ONLY AVG. CIGS COULD FALL CLOSE TO OR SLIGHTLY BELOW
3KFT IF SNOW ARRIVES AT LWB. VFR IS EXPECTED ELSEWHERE. BEHIND
THIS SYSTEM...COLDER AIR/STRONG NW WINDS/SNOW SHOWERS WILL FOLLOW
ROUGHLY AFTER MIDNIGHT. CIGS MAY FALL TO MVFR UNDER ANY SNOW BANDS
AT LWB/BLF. POSSIBLY ONE OF THESE BANDS REACHES BCB/ROA NEAR
DAWN...BUT THIS IS A LOW CONFIDENCE SOLUTION. AS -SHSN ENDS AT
LWB/BLF THURS MORNING...WINDS WILL BE GUSTING FROM 25-35 KTS AT
ALL TERMINALS DURING THURSDAY.

A DISTURBANCE TAKING A MORE SOUTHERN ROUTE WILL APPROACH ON
FRIDAY. RECENT MODEL RUNS HAVE INCREASED THE AMOUNT OF PRECIP WITH
THIS SYSTEM...AND MOST OF IT WILL BE SNOW...EXCEPT AT DAN WHICH
MAY MIX WITH SLEET. LIGHT TO MODERATE ACCUMULATIONS ARE LIKELY
ESPECIALLY AT BLF/BCB/ROA/LWB. LYH MAY BE ON THE NORTHERN FRINGE.
UPSLOPE SNOWS WILL CONTINUE INTO FRIDAY NIGHT AT LWB/BLF...SOME
PERIODS OF IFR ARE POSSIBLE WITH THE SNOWS FRIDAY AFTERNOON THEN
MVFR VIS/CIGS BLF/LWB FRIDAY NIGHT. CONFIDENCE IS ABOUT AVG WITH
THIS EVENT.

AS THIS SYSTEM MOVES OFFSHORE BY SATURDAY MORNING...SURFACE WIND
GUSTS OF 30 KTS ARE LIKELY. CONDITIONS WILL BE VFR AT ROA/DAN/LYH
SATURDAY.

HIGH PRESSURE AND VFR IS EXPECTED AREAWIDE FOR SUNDAY WITH A WEAK
DISTURBANCE AFFECTING LWB WITH POSSIBLE MVFR CIGS MONDAY.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...WIND ADVISORY FROM 1 AM TO NOON EST THURSDAY FOR VAZ015.
NC...WIND ADVISORY FROM 1 AM TO NOON EST THURSDAY FOR NCZ001-018.
WV...NONE.

&&

SYNOPSIS...AMS
NEAR TERM...KM
SHORT TERM...KK
LONG TERM...RCS
AVIATION...AMS/KM
Hazardous weather outlook, Jan 23, 11:53 AM EST, 4 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
1153 AM EST WED JAN 23 2013

VAZ019-020-WVZ043-045-241700-
ALLEGHANY VA-BATH-SUMMERS-GREENBRIER-
1153 AM EST WED JAN 23 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

1 TO 4 INCHES OF SNOWFALL IS LIKELY TONIGHT...WITH THE HIGHER
AMOUNTS ABOVE 2500 FEET. WINDS MAY GUST TO 40 MPH AFTER MIDNIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

MODERATE SNOW ACCUMULATIONS ARE LIKELY...MAINLY DURING THE
AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ001-002-018-VAZ015-016-241700-
ASHE-ALLEGHANY NC-WATAUGA-GRAYSON-CARROLL-
1153 AM EST WED JAN 23 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH CAROLINA AND
SOUTHWEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

EXPECT STRONG GUSTY NORTHWEST WINDS TONIGHT AT HIGHER ELEVATIONS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

LIGHT SNOW ACCUMULATIONS ARE LIKELY FRIDAY...MAINLY DURING THE
AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

VAZ007-009>014-017-018-022>024-033>035-045>047-059-WVZ042-044-241700-
TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-FLOYD-CRAIG-
ROANOKE-BOTETOURT-ROCKBRIDGE-FRANKLIN-BEDFORD-AMHERST-CAMPBELL-
APPOMATTOX-BUCKINGHAM-CHARLOTTE-MERCER-MONROE-
1153 AM EST WED JAN 23 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

LIGHT SNOW ACCUMULATIONS ARE POSSIBLE ACROSS THE HIGHEST
ELEVATIONS AFTER MIDNIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

LIGHT SNOW ACCUMULATIONS ARE LIKELY FRIDAY...MAINLY DURING THE
AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ003>006-019-020-VAZ032-043-044-058-241700-
SURRY-STOKES-ROCKINGHAM-CASWELL-WILKES-YADKIN-PATRICK-HENRY-
PITTSYLVANIA-HALIFAX-
1153 AM EST WED JAN 23 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...SOUTH CENTRAL VIRGINIA AND
SOUTHWEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

LIGHT SNOW AND SLEET ACCUMULATIONS ARE LIKELY FRIDAY...MAINLY
DURING THE AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

Nearby

Wind Advisories in North Carolina, 2013Wind Advisories in Virginia, 2013Every wind advisory in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.